Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 232, NWS Goodland, KS

July 29, 2025Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2025, 5:42 PM CDT for Red Willow County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2025, 5:42 PM CDT (22:42 UTC)
Expired
Jul 29, 2025, 6:15 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:29 PM CDT, 5 hours 13 minutes earlier. Its key messages:

  • Storms look to form in the mid-afternoon today and impact most of the area. Winds up to 60-70 MPH and hail up to 1.25 inches are the main threats. Additionally, a brief landspout or nuisance flooding cannot be ruled out.
  • Cooler temperatures with daily chances for storms are forecast for the mid-week.
  • Temperatures are forecast to warm to near average going into the weekend with highs around 90.
Area forecast discussion, Jul 29, 12:29 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1129 AM MDT Tue Jul 29 2025

.KEY MESSAGES...

- Storms look to form in the mid-afternoon today and impact most
  of the area. Winds up to 60-70 MPH and hail up to 1.25 inches
  are the main threats. Additionally, a brief landspout or
  nuisance flooding cannot be ruled out.

- Cooler temperatures with daily chances for storms are forecast
  for the mid-week.

- Temperatures are forecast to warm to near average going into
  the weekend with highs around 90.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1124 AM MDT Tue Jul 29 2025

Current observations show a surface low across a majority of the
area, with the center closer to the southern half of the area.
Meanwhile, there is some differential heating with parts of Northern
and Eastern Colorado in the 70s due to some persistent low level
cloud cover while the rest of the region is in the 80s and 90s
underneath sunny skies. For this afternoon, the aforementioned
conditions will likely set up some convergence boundaries for storms
to form.

The main boundary of note is the convergence zone along a
stationary front, near the center of the low. This boundary is
currently located roughly along Cheyenne county [CO], up to
Hitchcock county [NE] and then to the east. This boundary is not
forecast to move much and will generally be tied to the center of
the low. Looking at ensembles, if it were to shift, it would shift a
bit further east, taking the main wave more out of Colorado.
Wherever storms fire up along this boundary, pulse storms that
congeal fairly quickly are forecast as effective shear remains
forecast to be around 15-30 kts. With storms unable to sustain and
CAPE around 1000-2500 J/kg, large hail looks to be unlikely. Small,
accumulating hail and heavy rain similar to most storms this year
are likely, though the heavy rain may be initially delayed the
further east storms form due to dewpoint depressions of 30+ degrees.
This line will likely initiate around 2pm MT/3pm CT, with the
earliest around 12:30pm MT. The sooner the line initiates, the more
of the area that will see storms. A sooner initation could also
allow for larger hail as guidance generally suggests that there
would be more CAPE the closer storms fire to the cooler and more
moist air (though mid level lapse rates around 7-8 C/km) would also
be a hindrance).

The other main line is the potential for storms to generally develop
along either the I-70 or Highway 40 corridor along a moisture
gradient as drier air is pulled in from the southwest. The chance
for this line isn't as great as the other line along the front, but
would have the potential to be severe as well. Hail doesn't look to
be likely due to lower instability (CAPE 1000 J/kg or less), but
microbursts and maybe a landspout could occur. The timing for this
line is fairly similar with it starting as early as 2pm MT / 3pm CT,
but the more likely initiation looks to be closer to 5pm CT (if it
does initiate).

A third potential line is with the differential heating boundary and
usual higher terrain storms that form west of the area. This line
has the least likely chance to be severe as it would likely move
into an environment already stabilized by prior storms. Still, will
need to watch for some potential wind gusts above 60 mph.

The other potential concern with all of these lines remains the
chance for flooding. Flooding chances still aren't that great
(generally 30% or less for at least nuisance flooding), especially
if any of the line converge on each other. Flooding would be more
likely in the case of the lines staying apart, allowing for multiple
rounds of heavy rain, or if storms can train on one of the boundaries
that is forecast to develop. Otherwise, the generally dry air near
the surface and downshear vectors of 20-25 kts should keep storms
initially lighter and moving enough to give most of the area just
enough rain to be beneficial, but not flood.

So in quick summary, multiple lines of storms are possible this
afternoon and evening. Severe weather is possible, favoring severe
wind gusts, but maybe producing some large hail and a landspout.
Flooding is also possible, but would need storms to move in a
certain orientation and form in multiple rounds.

Late this evening and into tonight, some showers and maybe a few
storms could linger, but precipitation should end as the surface low
pushes south along with the upper forcing. The chance for another
cluster moving in from Western Nebraska has lower to less than 10%.
If that did develop, we could see a few gusts to 60 mph in the
northern part of the area closer to sunrise. Otherwise, winds should
shift to out of the south and temperatures drop into the 60s.

Tomorrow, a cooler day with highs maxing out in the low to mid 80s
is forecast as the upper low over the Great Lakes begins to spin
into the Plains and the northerly surface winds bring some weak cold
air advection. Low level cloud cover is also forecast for the start
of the day, which should help the day start a bit cooler. May have
to watch for some fog in the morning depending on how much the
storms saturate the low levels.

Tomorrow evening and into the overnight hours, there is a chance for
some storms to develop along the higher terrain to the west and push
east into the area. The main inhibitor is that the higher surface
pressure and colder air mass is forecast to also be pushing into the
area late in the day. If these storms make it to the area, they may
be able to produce a few strong wind gusts as they are forecast to
form into a line. Otherwise, the higher pressure should push any
storms south of the area and keep us clearer. We would have cloud
cover move over the area in either scenario, keeping low
temperatures in the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025

Thursday-Friday are forecast to remain a bit on the cooler side with
high temperatures in the 70's through the mid 80s with the upper
trough over the Great Lakes region forecast to extend into the
Plains. With the higher pressure setting over the Plains, winds are
forecast to remain around 10-20 mph from the east and then south.
Chances and showers are forecast to continue as the moist air mass
remains in place with the potential for shortwaves to bring some
synoptic lift in during the afternoon and evening hours. If the
showers and storms form, they would likely develop over the higher
terrain in Colorado and move east into the area.

Saturday-Sunday remain forecast to be warmer as the upper ridge
tries to reamplify over the Rockies while the low level flow shifts
to out of the south. With the warm air advection, temperatures
should warm to be more around 90. Storm chances these days are a bit
more variable as it depends on how amplified the ridge to the west
becomes and how close it can be to the area. The more amplified and
closer it is, the lower our chances as we would have upper
subsidence and be less likely to be affected by shortwaves.

Early next week, the current forecast is for the pattern to be
similar to the weekend, but with more zonal flow. As long as the
zonal flow holds, temperatures should warm to the 90s with
afternoon/evening storm chances. However, there are hints of either
upper lows/troughs pushing into the Northern United States both from
the west and east. If the upper troughs/lows can push closer to the
area, then a more organized day of storms and potential severe
weather is likely. The area would also then probably see
temperatures cool similar to this mid-week with highs in the 70s-
80s. If a system did move through, the current forecast favors
Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025

For KGLD & KMCK... VFR conditions are initially forecast for the
first few hours of the period with generally sunny skies.
Starting around 21Z, but more likely between 23-02Z, storms are
forecast to develop across the area and intermittently impact
the terminals. These storms may be severe with wind gusts of
50-55 kts. Hail ranging from 0.25-1.25" may also occur.
Multiple round of storms are possible, so continue to use
caution once a storm passes. Storms activity should lower/end
around 03Z, but has a low chance of occurrence through 07Z with
showers being more likely. Around this time, expect low level
winds to become more from the north as a surface low pushes
south. The other condition of interest is low cloud ceilings,
forecast to develop between 08-12Z. KMCK is likely to see lower
ceilings as a whole and before KGLD, but both site should lower
to around 1000ft. Once ceilings lower, they likely won't lift
until closer to 15-17Z. In short, storms this afternoon/evening,
low ceilings tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Jul 29, 2:12 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
112 PM MDT Tue Jul 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
112 PM MDT Tue Jul 29 2025 /212 PM CDT Tue Jul 29 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop over most of the
Tri-State area this afternoon and last into the overnight hours.
Gusts of 60 to 75 MPH and hail up to 1.25 inches are the primary
hazards. Localized flooding and a brief landspout may also occur
with the storms today. Areas along and north of I-70 have the
greatest potential to see severe weather today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Wednesday, a cluster of storms may move into Eastern Colorado during
the evening and produce wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather or flooding are appreciated!

In the hours before

Special weather statement, Jul 29, 4:30 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
330 PM MDT Tue Jul 29 2025

COZ090-NEZ079-292145-
Yuma County CO-Dundy NE-
330 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES THROUGH 345 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Haigler, or 13 miles east of Wray. This thunderstorm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
and southwestern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4002 10196 4014 10214 4033 10201 4015 10174
TIME...MOT...LOC 2129Z 220DEG 4KT 4014 10199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 29, 4:31 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT Tue Jul 29 2025

COZ091-292145-
Kit Carson County CO-
331 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles west of Burlington, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 429 and 446.
 Highway 385 between mile markers 185 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3923 10238 3930 10247 3949 10237 3932 10211
TIME...MOT...LOC 2131Z 220DEG 8KT 3930 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 29, 5:16 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT Tue Jul 29 2025

KSZ013-014-027-292230-
Wallace KS-Thomas KS-Sherman KS-
416 PM MDT Tue Jul 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WALLACE...
NORTHWESTERN THOMAS AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 430 PM
MDT/530 PM CDT/...

At 415 PM MDT/515 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Levant to 9 miles southwest
of Brewster to 15 miles north of Sharon Springs. Movement was
northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brewster and Levant around 520 PM CDT.

This includes Interstate 70 in Kansas between mile markers 11 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10205 3919 10205 3944 10171 3956 10123
      3938 10105 3920 10140 3904 10176
TIME...MOT...LOC 2215Z 125DEG 11KT 3938 10119 3924 10146 3911 10175

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 29, 5:22 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM CDT Tue Jul 29 2025

KSZ003-NEZ081-292245-
Decatur KS-Red Willow NE-
522 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES THROUGH 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 13 miles northeast of Oberlin, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Danbury around 525 PM CDT.
  Lebanon around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 10019 4002 10019 3988 10037 3999 10056
      4022 10041
TIME...MOT...LOC 2221Z 216DEG 21KT 4000 10042

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Jul 29, 5:29 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
429 PM MDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             2 NNW Blakeman          39.84N 101.13W
07/29/2025  M0.80 Inch       Rawlins            KS   Trained Spotter

            Trained spotter measure hail up to 0.80
            inches in size.

&&

KAK
Special weather statement, Jul 29, 5:34 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM CDT Tue Jul 29 2025

NEZ081-292300-
Red Willow NE-
534 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN RED WILLOW COUNTY
THROUGH 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of McCook, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  McCook around 540 PM CDT.
  Indianola around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10032 4000 10056 4006 10076 4035 10066
TIME...MOT...LOC 2234Z 219DEG 39KT 4012 10060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:37 PM CDTSevere Thunderstorm WarningGLDCheyenne23 min
Jul 29, 5:16 PM CDTSpecial Weather StatementGLDSherman14 min
Jul 29, 5:49 PM CDTAreal Flood AdvisoryGLDDecatur4 hr
Jul 29, 6:34 PM CDTAreal Flood AdvisoryGLDDecatur3 hr
Jul 29, 6:40 PM CDTFlash Flood WarningGLDDecatur3 hr
Jul 29, 2:23 PM CDTSpecial Weather StatementGLDKit Carson22 min
Jul 29, 2:45 PM CDTSpecial Weather StatementGLDKit Carson15 min
Jul 29, 2:59 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jul 29, 3:07 PM CDTAreal Flood AdvisoryGLDKit Carson5 hr
Jul 29, 3:25 PM CDTSpecial Weather StatementGLDKit Carson20 min
Jul 29, 3:50 PM CDTSevere Thunderstorm WarningGLDKit Carson25 min
Jul 29, 3:57 PM CDTSevere Thunderstorm WarningGLDYuma33 min
Jul 29, 4:31 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 29, 4:33 PM CDTAreal Flood AdvisoryGLDKit Carson3 hr
Jul 29, 3:20 PM CDTSpecial Weather StatementGLDDundy25 min
Jul 29, 4:30 PM CDTSpecial Weather StatementGLDDundy15 min
Jul 29, 5:22 PM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 29, 5:34 PM CDTSpecial Weather StatementGLDRed Willow26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.